While Xanax (Alprazolam) can help reduce feelings of anxiety and insomnia, it can have unwanted side effects, such as drowsiness, tiredness, feeling unsteady, or experiencing poor balance, or difficulty concentrating. A common remedy to feeling tired or having difficulty concentrating may be reaching for some caffeine.
While coffee is a common source of caffeine, other sources include black tea, soda, or energy drinks. Many people taking Xanax may self-medicate using caffeine to address the side effects of their medication. Although caffeine may be used to improve or alleviate some of the side effects of Xanax, research suggests that mixing Xanax and caffeine generates concerning side effects.
Article at a Glance:
Many people may use caffeine, a central nervous system stimulant, attempting to counter side effects like drowsiness, however:
- Caffeine and Xanax have opposing effects on the central nervous system.
- Caffeine can reduce the therapeutic effect of Xanax.
- Consuming caffeine may cause a high that increases anxiety symptoms and the experience of insomnia, which may make a disorder feel more severe.
Table of Contents
What Happens When You Mix Caffeine and Xanax?
Xanax and other benzodiazepines increase feelings of calm through the brain’s GABA receptor. In contrast, caffeine acts as a stimulant on the central nervous system (CNS). Although caffeine can increase alertness and reduce drowsiness, it can also increase feelings of agitation and anxiety. Xanax (a depressant) and caffeine (a stimulant) have opposing functions on the nervous system.
In some people, as little as 100 mg of caffeine, approximately a single cup of coffee’s worth, can increase anxiety-related symptoms, contribute to a Xanax and caffeine high, and counteract the potential therapeutic benefits of Xanax.
Side Effects of Mixing Caffeine and Xanax
As a result of the interaction, people who take Xanax and consume caffeine may experience reduced effectiveness of their medication. These Xanax and caffeine effects can lead to:
- Continued anxiety or insomnia
- A return or worsening of symptoms
- Caffeine-related feelings of anxiety that may be misdiagnosed as an anxiety disorder
A laboratory study on human cells suggests that caffeine combined with alprazolam may be toxic, though more research is needed to establish this as fact.
Consuming caffeine to address the side effects of Xanax may worsen symptoms that initially required treatment, and make the medication much less effective. Some people may notice that their symptoms improve as they reduce their caffeine intake. People should talk to their doctor about any concerns they have with their caffeine intake and how it may interact with their prescriptions.
If you or a loved one develop an addiction, contact The Recovery Village to speak to a representative about how addiction treatment can work for you. The Recovery Village personalizes treatment programs to fit every patient’s needs, ensuring that their addiction and any co-occurring mental health disorders are addressed in a safe and supportive environment. Begin your journey toward a healthier future today.
MedlinePlus. “Alprazolam.” U.S. National Library of Medicine, March 25, 2019. Accessed April 10, 2019.
RxList. “Xanax Side Effects Centre.” March 17, 2017. Accessed April 9, 2019.
Cooper, Micahel, et al. “Caffeine consumption among adults on benzodiazepine therapy: United States 1988-1994.” Psychology Reports, August 2004. Accessed April 9, 2019.
Saha, Biswarup, et al. “Caffeine augments Alprazolam induced cytotoxicity in human cell lines.” Toxicology in vitro, September 2009. Accessed April 10, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.